Hail, Lyman
- When
- August 7, 6:50 PM CST
- Where
- Lyman County, 8.51 mi SW of Presho
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 43.820, -100.180
A couple isolated thunderstorms brought severe winds and large hail to parts of Lyman county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought severe winds and large hail to parts of Lyman county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 5:54 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 654 PM CDT WED AUG 7 2013 .UPDATE... SEE THE UPDATED AVIATION DISCUSSION BELOW. ALSO...ADDED SLIGHT CHANCE POPS INTO THE STANLEY...JONES...AND LYMAN COUNTY REGION TO ACCOUNT FOR PEAK HEATING THUNDERSTORMS THAT HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. WILL TAKE A CLOSER LOOK AT THE OVERNIGHT FORECAST IN A FEW HOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES AND TEMPERATURES ARE THE MAIN FORECAST ISSUES IN THE SHORT RANGE. FOR TNT A SYSTEM QUITE EVIDENT IN WV IMAGERY MOVING SOUTHEAST INTO THE NORTHERN PLAINS SHOULD COMBINE WITH A MODERATE LLJ AND INCREASING MOISTURE TO PRODUCE ELEVATED/SCT SHOWERS ACROSS THE REGION LATER TNT AND EARLY THURSDAY. THE LATEST MODEL RUNS REMAIN QUITE BULLISH IN REGARDS TO PCPN COVERAGE/AMOUNTS...BUT HAVE BACKED OFF JUST A TAD GIVEN RECENT HISTORY OF OVER-FORECASTING PCPN...PARTICULARLY ACROSS THE NORTHEAST CWA. ON THURSDAY MOST MODELS SHOW A WEAK BAROCLINIC ZONE ACROSS SOUTHERN PART OF SOUTH DAKOTA...AND THIS IS WHERE STORMS HAVE THE HIGHEST POTENTIAL OF POPPING WITH DIABATIC HEATING IN THE AFTERNOON/EARLY EVENING. SFC HIGH PRESSURE RE-ASSERTS ITSELF SOUTH INTO THE FORECAST AREA THURSDAY NIGHT THROUGH FRIDAY WITH MAINLY DRY CONDITIONS EXPECTED. THEN FOR FRIDAY NIGHT WAA RETURNS TO THE HIGH PLAINS WITH MOST MODELS ERUPTING SOME STORMS OVER THAT AREA. THOSE STORMS MAY DRIFT EAST INTO THE WESTERN CWA LATE FRIDAY NIGHT. AS FOR TEMPERATURES...THEY ARE EXPECTED TO REMAIN BELOW NORMAL FOR MOST OF THE FORECAST GIVEN THE CONTINUED OVERALL INFLUENCE OF COOL HIGH PRESSURE FROM THE NORTH. .LONG TERM...SATURDAY THROUGH WEDNESDAY FAIRLY GOOD AGREEMENT EXISTS IN THE EARLY PORTION OF THE EXTENDED FORECAST PARTICULARLY WITH THE UPPER LEVEL FLOW REGIME. NORTHWEST FLOW CONTINUES ACROSS THE NORTHERN PLAINS AS A LARGE VORTEX REMAINS ANCHORED ACROSS EASTERN CANADA. THE UPPER LEVEL LOW JUST OFF THE WESTERN COAST WILL CONTINUE TO MEANDER AS UPPER LEVEL RIDGING REMAINS STRONG ACROSS THE INTERMOUNTAIN WEST. IT APPEARS THAT PRECIPITATION ASSOCIATED WITH A SHORTWAVE...WILL BE POSSIBLE IN THE SATURDAY/SUNDAY TIME PERIOD HOWEVER MODELS DISAGREE ON HOW LONG PRECIPITATION LINGERS THROUGH SUNDAY. A TRANSITION TOWARDS MORE SEASONABLE TEMPERATURES ALSO LOOKS TO OCCUR LATE IN THE EXTENDED AS THE UPPER LEVEL RIDGE SLOWLY TRANSITIONS EAST. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. STORMS ARE EXPECTED TO DISSIPATE AS WE LOSE DAYTIME HEATING...HOWEVER THEY WILL BE IN THE VICINITY OF THE KPIR TERMINAL FOR THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY SPREAD INTO CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...DUE TO WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE REGION. HOWEVER...IT APPEARS SHOWERS AND THUNDERSTORMS WILL BE WEAK AND ISOLATED IN NATURE...SO BESIDES KPIR...DID NOT MENTION ANY THUNDER IN THE REMAINING TAFS AT THIS TIME. AS ALWAYS...WILL MONITOR AND MAKE ANY AMENDMENTS THAT ARE NECESSARY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SERR SHORT TERM...TDK LONG TERM...TVT AVIATION...SERR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 427 AM CDT WED AUG 7 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 427 AM CDT WED AUG 7 2013 /327 AM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. A FEW STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THIS THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The North Platte radar (KLNX), 210 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds broke off the top of a small tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474916, 474918, 474917.